Michigan, 2004

Winter Storm in Michigan, December 18 to 19, 2004

December 18 to 19, 2004 · NWS MQT · 5 events in 5 counties and zones

An Arctic front descending over the Upper Great Lakes region brought significant lake effect snow, blowing snow and bitter cold wind chills to portions of Upper Michigan on the 18th and the early morning of the 19th. The snow and north wind gusts over 30 mph hampered weekend travel as many stations along Lake Superior reported frequent white-out conditions in blowing snow.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An Arctic front descending over the Upper Great Lakes region brought significant lake effect snow, blowing snow and bitter cold wind chills to portions of Upper Michigan on the 18th and the early morning of the 19th. The snow and north wind gusts over 30 mph hampered weekend travel as many stations along Lake Superior reported frequent white-out conditions in blowing snow. Wind chills across the area plummeted to around 20 below zero. 12-hour snowfall amounts during the event included 4 to 7 inches over Gogebic County, 4 to 6 inches over Marquette County, and 3 to 4 inch amounts over the Keweenaw Peninsula and Alger County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 18, 3:40 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Dec 18, 3:40 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
440 AM EST SAT DEC 18 2004

.DISCUSSION...
MAIN FOCUS IS BIG WINTER WEATHER EVENT TODAY INTO SUNDAY...WITH
CONCERNS ON SNOW AMOUNTS...WIND CHILLS...AND BLOWING/DRIFTING SNOW.
MOST OF WEST AND CENTRAL UPPER MICHIGAN WILL BE IN A WINTER STORM
WARNING...WITH THE SOUTH CENTRAL PORTIONS IN A WINTER WEATHER
ADVISORY. SEE THE LATEST STATEMENTS FOR MORE DETAILED INFORMATION.

LOW PRESSURE JUST NORTH AND WEST OF LAKE SUPERIOR WILL TRACK ACROSS
THE SOO AND INTO SOUTHEAST ONTARIO LATE TONIGHT...ALLOWING FOR A
SERIES OF FRONTS TO PASS THROUGH UPPER MICHIGAN TODAY AND TONIGHT.
SOUTHERLY FLOW SHOULD CONTINUE EARLY THIS MORNING BEFORE FIRST
SIGNIFICANT FRONT STRETCHED ACROSS MN REACHES UPPER MI AND SHIFTS
THE WINDS TO THE NORTHWEST. A SECOND FRONT MARKING THE INITIAL BLAST
OF COLD ARCTIC AIR IS JUST GETTING INTO THE DAKOTAS AND NORTHERN MN
AS OF 04Z SAT...AND SURFACE OBS INDICATE BREEZY CONDITIONS WITH WIND
GUSTS OF 30KT TO 35KT OVER THIS AREA. TEMPERATURES BEHIND THIS FRONT
ACROSS SOUTHERN MANITOBA HAVE DROPPED INTO THE TEENS AND SINGLE
DIGITS ABOVE ZERO...BUT A MUCH COLDER AIRMASS IS NOTED ACROSS
NORTHERN MANITOBA AND NORTHWEST ONTARIO WHERE TEMPERATURES ARE IN
THE SINGLE DIGITS AND TEENS BELOW ZERO. BRRRR...

NO REAL PREFERENCES BETWEEN ETA AND GFS AS BOTH APPEAR TO HAVE
INITIALIZED WELL WITH 00Z SOUNDINGS UPSTREAM OF THE UPPER GREAT
LAKES. GFS CONTINUES TO SHOW A SLIGHTLY COLDER AIRMASS BY 3C TO 4C
AT 850MB OVER THE ETA...AND IT APPEARS TO HAVE A BETTER HANDLE ON
THE COLD AIRMASS (AS DOES THE ECMWF AND UKMET) DUE TO ITS LARGER
DOMAIN AND WOULD EXPECT THE ETA TO CATCH UP WITH ITS 06Z OR 12Z RUN.
HOWEVER THERE STILL IS CONSISTENCY AMONG OVERALL FEATURES AND
TIMING WITH THIS SYSTEM...SO WILL TAKE ETA OUTPUT INTO CONSIDERATION
BUT PLAN FOR A COLDER AIRMASS.

EXPECT LAKE EFFECT SNOW SHOWER ACTIVITY TO PICK THIS MORNING ACROSS
THE WESTERN PORTIONS OF THE CWA AS FIRST SHOT OF COLD AIR REACHES
UPPER MICHIGAN AND INCREASES THE LOW LEVEL INSTABILITY. ETA/GFS ALSO
DEPICT DECENT LOW LEVEL CONVERGENCE NEAR THE LAKESHORE ACROSS THE
WEST...WITH A GRADUAL SPREAD TO THE EASTERN CWA BY THIS EVENING. BY
THIS EVENING...850MB TEMPS HAVE DROPPED TO -23C TO -27C AND
INVERSION HEIGHTS HAVE CLIMBED TO 5K TO 6K FEET PER ETA/GFS FORECAST
SOUNDINGS. ALL OF THE DYNAMICS ARE PRESENT FOR A GOOD LAKE EFFECT
SNOW EVENT...WITH THE ONLY CONCERN BEING AVAILABLE MOISTURE. THIS
SYSTEM CERTAINLY IS NOT BRINGING MUCH MOISTURE WITH IT...THOUGH CWPL
00Z SOUNDING DOES HAVE A MOIST PROFILE. PRECIPITABLE WATER VALUES
START OFF AROUND A QUARTER INCH AHEAD OF THE FRONT...THEN QUICKLY
DROP TO LESS THAN A TENTH OF AN INCH BEHIND IT. SNOW-LIQUID WATER
RATIOS SHOULD BE FAIRLY LOW TODAY...THEN CLIMB TO SOMEWHERE AROUND
60:1 TO 80:1 TONIGHT AND INTO SUN AS THE COLD AND DRY AIRMASS
ARRIVES.

SNOWFALL AMOUNTS TODAY SHOULD RANGE AROUND 3 TO 6 INCHES NEAR LAKE
SUPERIOR...WITH AROUND AN INCH WELL INLAND. EXPECT 4 TO 8 INCHES
TONIGHT FOR LOCATIONS NEAR THE LAKE AND AROUND AN INCH OR TWO WELL
INLAND...THOUGH STRONG WINDS WILL CAUSE BLOWING AND DRIFTING OF SNOW
ACCUMULATIONS AND WILL MAKE MEASUREMENTS DIFFICULT. TEMPERATURES ARE
ANOTHER CONCERN FOR THE FIRST FEW PERIODS OF THE FORECAST. HIGHS
TODAY SHOULD BE IN THE MORNING HOURS...THEN A SLOW DECAY THROUGHOUT
THE DAY AND INTO THE SINGLE DIGITS BELOW ZERO TONIGHT. BITTERLY COLD
WIND CHILLS WILL BE MOST NOTABLE TONIGHT...WITH VALUES WELL INTO THE
TEENS AND TWENTIES BELOW ZERO. GIVEN THE SNOWFALL AMOUNTS...WIND
CHILLS...AND BLOWING/DRIFTING OF SNOW WILL UPGRADE ALL COUNTIES
CURRENTLY IN A WINTER STORM WATCH TO A WINTER STORM WARNING. ONLY
EXCEPTIONS ARE DICKINSON AND MENOMINEE COUNTIES WHERE CONDITIONS
WILL BE LESS SEVERE SO A WINTER WEATHER ADVISORY WILL BE ISSUED.

AS HIGH PRES RIDGE AXIS SLIDES FROM THE MIDWEST TO THE UPPER GREAT
LAKES ON SUN...BACKING WINDS WILL ALLOW LAKE EFFECT SNOW SHOWERS TO
DIMINISH ACROSS THE WESTERN CWA BY SUN AFTERNOON. OVERNIGHT LOWS
WILL ALSO BE VERY COLD WITH THE RIDGE AXIS OVERHEAD...HOWEVER RETURN
FLOW SETTING UP OVERNIGHT SHOULD KEEP EXTENSIVE RADIATIONAL COOLING
TO A MINIMUM. WIND CHILLS WILL CONTINUE TO BE A PART OF THE FORECAST
FOR THE NEXT FEW DAYS AS COLD AIR AND GUSTY WINDS TRACK ACROSS UPPER
MICHIGAN.

NO MAJOR CHANGES MADE BEYOND MON FOR NEXT APPROACHING SHORTWAVE. GFS
MIGHT BE A TAD QUICK COMPARED TO ECMWF/UKMET SOLUTIONS...BUT STILL
VERY GOOD AGREEMENT AMONG THE TRIO. ETA IS THE QUICKEST...SO WILL
SHY AWAY FROM IT BEYOND SUN NIGHT. BEST CHANCES FOR SNOW IN THE MON
THROUGH TUE PERIODS ARE MON AFTERNOON AND MON NIGHT WHEN BEST LOW
LEVEL CONVERGENCE AND UPPER SUPPORT ARE PRESENT. ADDITIONAL SNOWFALL
ACCUMULATIONS FROM A LAKE EFFECT SETUP ARE PROBABLY FOR TUE NIGHT
AND INTO WED...THOUGH WILL LEAVE THE DAY SHIFT TO DECIDE EXACT
LOCATIONS AS THERE IS SOME UNCERTAINTY IN THE WIND DIRECTION.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
GALE WARNING LAKE SUPERIOR
WINTER STORM WARNING THIS MORNING THROUGH SUN MORNING
    MIZ001>004-009-010-084.
WINTER STORM WARNING THIS AFTERNOON THROUGH SUN AFTERNOON
    MIZ005>007-013-014-085.
WINTER WEATHER ADVISORY THIS AFTERNOON THROUGH SUN AFTERNOON
    MIZ011-012.

&&

LAROSA
Hazardous weather outlook, Dec 18, 4:20 AM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
520 AM EST SAT DEC 18 2004

MIZ001>007-009>014-084-085-191300-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
520 AM EST SAT DEC 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE WINDS AND HEAVY FREEZING SPRAY ARE EXPECTED ON LAKE
SUPERIOR TODAY AND TONIGHT.

LAKE EFFECT SNOW SHOWERS ARE EXPECTED TO INTENSIFY TODAY AS COLD
ARCTIC AIR PUSHES ACROSS LAKE SUPERIOR. SNOWFALL ACCUMULATIONS OF 2
TO 5 INCHES NEAR LAKE SUPERIOR ARE POSSIBLE TODAY...WITH ADDITIONAL
ACCUMULATIONS OF 4 TO 8 INCHES TONIGHT. LESSER AMOUNTS CAN BE
EXPECTED INLAND...ESPECIALLY ACROSS THE SOUTH CENTRAL PORTIONS OF
UPPER MICHIGAN. STRONG WINDS WILL PRODUCE AREAS OF BLOWIWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

LAROSA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Gogebic

When
December 18, 7:00 AM CST to December 19, 3:00 AM CST
Where
Gogebic forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Winter Storm, Keweenaw

When
December 18, 8:00 AM EST to December 19, 4:00 AM EST
Where
Keweenaw forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Winter Storm, Northern Houghton

When
December 18, 8:00 AM EST to December 19, 4:00 AM EST
Where
Northern Houghton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Winter Storm, Marquette

When
December 18, 4:00 PM EST to December 19, 4:00 AM EST
Where
Marquette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Winter Storm, Alger

When
December 18, 4:00 PM EST to December 19, 4:00 AM EST
Where
Alger forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430091, 5430092, 5430093, 5430094, 5430095.